Try it
Anaesthesia · Opioids: naloxone
Sample itemNaloxone reverses opioid respiratory depression, but the patient may become drowsy again after an hour. Why?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Naloxone has a shorter duration than most opioids, so re-narcotisation occurs
Naloxone lasts 30 to 60 minutes, which is shorter than morphine or long-acting opioids, so repeat doses or an infusion are needed. It is a pure competitive antagonist.
Option by option
A. Naloxone is a partial agonist
Naloxone is a pure antagonist, not a partial agonist.
B. Opioid receptors are upregulated
Receptor upregulation is not the cause.
C. Naloxone has a shorter duration than most opioids, so re-narcotisation occurs (correct)
Correct. Its short duration allows opioid effects to return.
D. Naloxone causes sedation
Naloxone does not cause sedation.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…